What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:26 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 5:26 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Sun Jul 17 2022
.UPDATE...
Issued at 625 PM CDT Sun Jul 17 2022
Updated the aviation section for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 321 PM CDT Sun Jul 17 2022
An upper level trof, currently extending from over the Great
Lakes region to Missouri, will continue to push slowly southeast
tonight. Concurrently, at the surface, a weak boundary to our
northwest will also be slowly moving through the PAH forecast area
tonight into Monday. The latest HRRR shows convection becoming
widespread across the entire PAH forecast area between 01z-04z,
then gradually moving southeast through the overnight hours. Went
with likely to categorical PoPs through this evening, then chances
will slowly decrease from northwest to southeast late tonight
through Monday. Our northwest and west counties should be dry by
Monday afternoon, with just a few light showers possibly lingering
in our far southeast counties early Monday evening. Additional
rainfall amounts are expected to be generally in the one to one
and a half inch range, with isolated higher amounts.
Portions of southeast Missouri, far west Kentucky and extreme
southeast Illinois remain in a Slight Risk for severe storms,
where we have had the best heating and least rainfall. If storms
can get going in the next few hours, we could see a few strong to
severe storms into this evening. This will be something to watch.
The clouds and precipitation have given us a break from the above
normal temperatures today, and this will also be the case
tomorrow. With lows tonight and Monday night around 70 degrees,
highs Monday will range from the middle 80s east to near 90
degrees west. The heat begins its return Tuesday, when we expect
highs to range from around 90 degrees northeast to the middle 90s
southwest. With dew points in the lower 70s, afternoon heat
indices in southeast Missouri will reach from 100 to around 105
degrees. Lows Tuesday night will be much warmer in the middle to
upper 70s.
.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Jul 17 2022
The long term forecast period will feature mainly hot and dry
weather through the weekend with an upper ridge building into the
Middle Mississippi Valley area.
With breezy southwesterly winds bringing in ample moisture,
Wednesday looks to be the most concerning day of the week for heat
related issues. Highs are forecast to be in the mid-90s for the
Evansville Tri-State to near or just above 100 in Southeast Missouri
with peak heat index values of 105-110 likely for most of the area.
A shortwave low moves across Lake Superior into Ontario Wednesday,
resulting in a weak cold frontal passage through the Quad State
Wednesday evening. While there is plenty of CAPE and DCAPE along
with high mid-level lapse rates, a strong capping inversion sharply
limits PoPs in the ensembles ahead of the front. The lone PoPs left
in the NBM are Wednesday evening for the KY Pennyrile area, as
precip chances are higher southeast of the forecast area. The front
will provide some temporary relief from heat and humidity, though
highs on Thursday are still projected to be in the upper-80s to mid-
90s.
The upper ridge expands eastward into the Middle Mississippi Valley
for next weekend. Some models are forecasting extreme heat,
particularly the operational GFS, though this appears to be way
overdone. Due to the clear overstating of highs in some models, and
the slight chance of showers/storms for the weekend in some ensemble
members that tend to occur in scenarios with a reduced intrusion of
the ridge, highs were nudged lower relative to the NBM
initialization, but still at or slightly above the 50th percentile.
This puts highs Friday-Saturday in the mid to upper 90s with
temperatures around 100 possible in Southeast Missouri.
&&
.AVIATION...
Issued at 625 PM CDT Sun Jul 17 2022
Showers and thunderstorms are moving through the Quad State region
this evening. Clusters of storms in a very disorganized line will
provide for a few hours in which thunder is most likely at each
terminal. Thunder cannot be ruled out completely overnight or
with potential new convection in the morning in Western Kentucky
but is left out of the TAF due to low probability. Vsby will drop
with thunderstorms and heavy rain, and will likely remain somewhat
reduced overnight as fog forms. IFR cigs move in behind the main
storm line, especially for KEVV/KOWB, while other sites may only
drop to MVFR. Aside from thunderstorm gusts, winds will be light,
shifting from southwesterly to northwesterly.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...RST
LONG TERM...ATL
AVIATION...ATL
Hazardous weather outlook, Jul 17, 4:23 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
523 PM CDT Sun Jul 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
523 PM CDT Sun Jul 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
There is a chance for a few strong to locally severe thunderstorms
across the area through tonight. The best chance should be this
evening. Damaging wind is the most likely hazard. Hail up to or
slightly greater than 1 inch is possible. A brief tornado or two
may occur, and produce narrow paths of wind damage similar to any
straight line wind damage.
Locally heavy rain is possible through tonight. While most of the
area will benefit from the heavier rainfall, isolated instances
of minor flooding cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Peak heat index values of near 105 degrees are possible Tuesday in
southeast Missouri, and heat index readings of 105 to 110 degrees
are likely on Wednesday across the entire area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening.
In the hours before
Local storm report, Jul 17, 6:21 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 1 S VAN BUREN 37.00N 91.01W
07/17/2022 CARTER MO EMERGENCY MNGR
ROOF DAMAGE TO A BUSINESS IN VAN BUREN.
&&
ATLSpecial weather statement, Jul 17, 6:24 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
724 PM CDT Sun Jul 17 2022
MOZ100-107>109-180115-
Butler MO-Carter MO-Wayne MO-Ripley MO-
724 PM CDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of southeastern Carter,
Ripley, Wayne and Butler Counties through 815 PM CDT...
At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sam A. Baker State Park to 6 miles west of
Budapest to 6 miles southeast of Alton. Movement was southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Budapest around 730 PM CDT.
Doniphan around 735 PM CDT.
Other locations in the path of these storms include Oxly,
Fairdealing, Naylor, Shook, Neelyville, Lake Wappapello State Park
and Wappapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Lake Wappappello, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3674 9112 3682 9086 3727 9064 3727 9055
3732 9055 3732 9049 3699 9022 3650 9046
3650 9113
TIME...MOT...LOC 0022Z 321DEG 30KT 3723 9059 3677 9082 3662 9133
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SMITHLocal storm report, Jul 17, 6:38 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 8 NE BARDLEY 36.77N 91.01W
07/17/2022 M54 MPH RIPLEY MO PUBLIC
54MPH GUST WITH A VIEWERS WEATHER STATION
14.5 MILES NW OF DONIPHAN IN RIPLEY COUNTY
WITH THE GUST FRONT. REPORT RELAYED BY
KVFS-12.
&&
K. SMITHSpecial weather statement, Jul 17, 7:11 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
811 PM CDT Sun Jul 17 2022
MOZ100-108>110-180200-
Butler MO-Stoddard MO-Wayne MO-Ripley MO-
811 PM CDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of southeastern Ripley,
southeastern Wayne, southwestern Stoddard and eastern Butler Counties
through 900 PM CDT...
At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wappapello State Park to near Poplar
Bluff to near Naylor. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Fisk around 825 PM CDT.
Puxico around 830 PM CDT.
Other locations in the path of these storms include Dudley, Qulin and
Bernie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3650 9056 3654 9069 3664 9014 3689 9025
3699 9024 3694 9001 3663 8995 3663 9015
3660 9018 3655 9018 3654 9021 3650 9022
TIME...MOT...LOC 0111Z 284DEG 23KT 3698 9032 3674 9035 3655 9057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SMITHSpecial weather statement, Jul 17, 7:44 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
844 PM CDT Sun Jul 17 2022
ILZ081-084-085-088-MOZ076-180230-
Franklin IL-Jackson IL-Union IL-Williamson IL-Perry MO-
844 PM CDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of northeastern Union,
western Williamson, Jackson, southwestern Franklin and southeastern
Perry Counties through 930 PM CDT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to near Grand Tower. Movement was
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Grand Tower around 850 PM CDT.
Other locations in the path of these storms include Murphysboro,
Elkville, Carbondale, De Soto and Hurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3788 8901 3759 8904 3759 8948 3765 8956
3764 8973 3782 8971 3780 8967 3782 8968
3783 8966 3786 8966 3793 8961 3795 8931
TIME...MOT...LOC 0144Z 297DEG 19KT 3792 8955 3758 8950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SMITHLocal storm report, Jul 17, 7:46 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL PUXICO 36.95N 90.16W
07/17/2022 M1.00 INCH STODDARD MO FIRE DEPT/RESCUE
&&
ATL